It seems like Depakote is not working for the depressive side of my bi-polar disorder. Recently an increase in Lexapro just added more anxiety and did not ease my depression. My doctor mentioned an eventual switch to Lamictal but he is very cautious and I am afraid of the skin rash. Has anyone made the switch form Depakote to Lamictal and how did it work out?
Hi Do Not take Lamictal. I never got that rash. But I bruising problems where I would just get touched and got a bruise. I had bruises all over me like I was beat up. A bleeding problem. Also my platelet count was over the top. I didn't know the Lamictal was the cause to all this until 3 years. I upon took myself off of it. Also my doctor lied to me at the time and said it was safe when you get pregnant. It is a class D drug, can cause birth defects or other problems. There are so many reasons why I lost my baby.
It was the best mood stabilizer for my son. Depakote was not even close. He has been taking it for 8 years. He takes 400 mg. No bruising, no rash. He is 26 years old. Lexapro is bad if you are Bipolar. If you start Lamictal it will be enough to get rid of the depression. You won't need Lexapro. Keep a diary while titrating down off of lexapro and Depakote. It will take a while to build up the Lamictal. Do NOT use the generic. I hope this helps. We have been there and tried every combo. My son has been doing VERY well.
The Lamictal is the anticonvulsant that has antidepression properties. Only drawback was the headaches & insomnia. Caution though you must go slow with this one because of the rash. It can work if you go very slow on the titration. Your Dr. will help you with that if you want to try it. Good Luck!
I have been taking Lamictal for depression and anxiety for 7 year now and it has changed my life, from day 3 I could feel the difference. I now can enjoy life again.I only had stiff muscles for a few days when I started and since then no other side effects what so ever. I00mg every morning is enough for me except when I pms and then I take an extra one at night. Everyone is different but perhaps like me you won't have any side effects.
My doctor wouldn't put me on the drug; it appears that he is not wild about it. I take 500mgs depakote (that's the lightest you can do), and up to three weeks ago, took it in conjunction with abilify. He said that he would only consider lamictal if it were the case that 30mgs of abilify (the highest dosage you can take of that drug) were tried and failed.
Two things about that. Lamictal is generally considered to be much more successful for bipolar II than bipolar I, and treats the depressive side of bipolar more so than the mania. Also, if you do make this switch, you will need a lot of help from the doctor, as it's imperative that all levels of depakote be out of your system before you commence with the lamictal. The two drugs are dangerous when combined with one another.
If it is something that you are anxious to try, and your doctor doesn't shoot down the idea on you (and he may have his reasons for thinking that you are not a candidate for the drug), then why not try it... what's the worst that can happen - that it doesn't work out? For seven years I've done fine on depakote, and am quite happy with the drug. But if you are not satisfied, you are the consumer, and may need to explore other avenues. Good luck!
I have only been on Lamictal for a couple weeks, and am still on a sub-therapeutic dose (25-50 mgs/day). Psych's know about Lamictal's possible side effect of a rash, and that is why they should start you on a low dose and then "titrate" from there. I was diagnosed with Bipolar II, and had tried Lithium before, but it's side effects were so intense that I had to stop it. Also, I had not noticed any change in my depressive mood (I suffer with intense depression). Lamictal, even at this dose, has seemed to clear my head (not as many circular thoughts, not obsessing about social outings and able to get more done in a day). Yes, there is a chance for a rash, but other than that, the side effects of this drug are really low as compared with others. Lamictal has also been shown not to cause weight gain, as most other drugs do.
If Lithium isn't working for you, I would strongly recommend Lamictal. In just a short time, I am starting to feel more "normal" and enjoying life a bit again.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 6 Oct 2011 • 2 answers
Updated 5 May 2012 • 3 answers
Updated 23 Aug 2013 • 3 answers
Updated 13 Nov 2017 • 2 answers
Updated 23 Apr 2014 • 1 answer